Alert archive / Iowa / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 87, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 28, 2020, 4:19 PM CDT for Worth County, Iowa. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 28, 2020, 4:19 PM CDT (21:19 UTC)
- Expired
- Jun 28, 2020, 5:00 PM CDT
- In force
- 41 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Worth County, IA
The radar
The Minneapolis radar (KMPX), 164 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 9.3 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1691 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
365
WUUS53 KDMX 282119
SVRDMX
IAC195-282200-
/O.NEW.KDMX.SV.W.0087.200628T2119Z-200628T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
419 PM CDT Sun Jun 28 2020
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Central Worth County in north central Iowa...
* Until 500 PM CDT.
* At 419 PM CDT, a severe thunderstorm was located over Northwood,
moving northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Northwood, Kensett, Grafton, Bolan and Northwood Municipal.
This includes Interstate 35 between mile markers 209 and 218.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4333 9302 4330 9330 4343 9343 4350 9334
4350 9303
TIME...MOT...LOC 2119Z 236DEG 28KT 4344 9326
HAIL...1.00IN
WIND...60MPH
$$
Small2 follow-up statements
647
WWUS53 KDMX 282129
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
429 PM CDT Sun Jun 28 2020
IAC195-282200-
/O.CON.KDMX.SV.W.0087.000000T0000Z-200628T2200Z/
Worth IA-
429 PM CDT Sun Jun 28 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR NORTHEASTERN WORTH COUNTY...
At 429 PM CDT, a severe thunderstorm was located over Northwood,
moving northeast at 25 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Northwood, Kensett, Grafton, Bolan and Northwood Municipal.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4333 9302 4334 9328 4343 9333 4349 9331
4350 9303
TIME...MOT...LOC 2129Z 244DEG 24KT 4344 9316
TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
$$
Small281
WWUS53 KDMX 282158
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
458 PM CDT Sun Jun 28 2020
IAC195-282208-
/O.EXP.KDMX.SV.W.0087.000000T0000Z-200628T2200Z/
Worth IA-
458 PM CDT Sun Jun 28 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WORTH COUNTY WILL
EXPIRE AT 500 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
LAT...LON 4333 9302 4334 9328 4343 9333 4349 9331
4350 9303
TIME...MOT...LOC 2158Z 236DEG 28KT 4356 9291
$$
SmallWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 2:18 PM CDT, 2 hours 1 minute earlier.
Area forecast discussion, Jun 28, 2:18 PM CDT, 2 hours 1 minute before
Area Forecast Discussion National Weather Service Des Moines IA 218 PM CDT Sun Jun 28 2020 .DISCUSSION.../Tonight through Sunday/ Issued at 216 PM CDT Sun Jun 28 2020 .Overview... Our focus will remain set on storm development this evening and overnight, where severe storms are likely across northern Iowa. Periodic storms chances continue through much of the upcoming week with hot and humid conditions each day. .Details... Morning convection gradually diminished across the state this morning as it lifted north into central Iowa. The weak warm front by early afternoon drapes across central into northern Iowa roughly from Fort Doges to Marshalltown and down towards Ottumwa. There have generally been two main areas for convection today, the first across southern Iowa within the warm sector and the second in west-central to north-central Iowa along the nose of the frontal convergence. The latter has formed within the remnants of the morning MCV where surface vorticity is maximized, resulting in a funnel report. Convection will continue to bubble across northern Iowa this afternoon, with some strengthening expected around 00z a this complex is met by advancing surface low pressure out of South Dakota. Of the HREF suite, the HRRR is the furthest north with solutions varying from southern Minnesota to southern Iowa. While CAMs have struggled with convection lately, thus far the HRRR has had the best handle on the overnight/morning convection. That said, keying in on one solution over another is risky in this environment and wouldn't be surprised if a more southerly solution unfolds, due in part to a PV anomaly over western Kansas which could anchor convection a little south. Regardless of where convective initiation occurs, severe storms will be well supported. Model sounding indicate CAPE of 3500-4000+ J/kg with steep mid level lapse rates. Shear is generally in the 30 kt range to support initial discrete convection before upscale growth. Hodographs exhibit excellent low-level curvature with 0-1 km SRH of 150-200+ across northern Iowa. Initial discrete storms will certainly have tornadic potential with threat transitioning to wind and hail as storms grow upscale. Lastly, in addition to the sever threat, heavy rain could result in flood concern across northern Iowa with pwats of nearly 2 inches. The rest of the period remains somewhat uncertain with periodic chances for convection through much of the upcoming week. While everyday will not be a washout, narrowing for windows for convection continues to be a difficult task with subtle shortwaves poorly handled by synoptic models. One area that has become more clear is Wednesday as the western cut-off low moves east. Model show some agreement in the progression of this system and it appears that more severe weather could be possible, though details are lacking. By the end of the week the pattern begins to break down with drier conditions possible into the holiday weekend. Aside from the uncertainty in convective development, hot and humid conditions will remain in place all week as warm gulf moisture streams into the midwest. Daytime highs in the upper 80s to low 90s with dewpoints in the low 70s will make it feel more like the upper 90s to near 100. With this first extended hot, and moreso humid, period of the year, heat safety will certainly be a concern. && .AVIATION.../For the 18Z TAFS through 18Z Monday afternoon/ Issued at 1239 PM CDT Sun Jun 28 2020 VFR conditions are forecast through the TAF period, with the main concern being afternoon and overnight storms chances. There is considerable uncertainty in storms evolution, however trends indicate that initial scattered storms across Iowa this afternoon will diminish toward evening as a storm complex across northern Iowa strengthens. Right now it appear that this will mainly remain north of sites, however impacts to KMCW are possible. Brief MVFR to IFR periods would be possible near thunderstorms. Should track change, TAFs will be updated to reflect this. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Hagenhoff AVIATION...Hagenhoff
Hazardous weather outlook, Jun 28, 2:35 PM CDT, 1 hour 44 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 235 PM CDT Sun Jun 28 2020 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-291945- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 235 PM CDT Sun Jun 28 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Rain showers and thunderstorms are forecast across most of the area. There is a slight risk for severe storms, particularly the north-central and northwest portions of the area. Severe storms can produce large hail, damaging winds, and a few tornadoes. Heavy rainfall is also possible with thunderstorms, which may lead to a Flash Flood Threat, as well as rises on local creeks and streams. .DAYS TWO THROUGH SEVEN...Monday through Saturday There will be multiple episodes of rain showers and thunderstorms through this upcoming week, with conditional threats for storms becoming severe. In addition to thunderstorms, there will be a considerable amount of heat and humidity. As a result, heat indices through the middle of this upcoming work week may reach the upper 90s, especially for southern portions of the area. .SPOTTER INFORMATION STATEMENT... Spotter reports would be appreciated if severe weather occurs, as well as rainfall measurements.
In the hours before
Local storm report, Jun 28, 12:17 PM CDT, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1217 PM CDT SUN JUN 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1212 PM FUNNEL CLOUD YETTER 42.31N 94.84W
06/28/2020 CALHOUN IA LAW ENFORCEMENT
2 SPOTTED WITH STORM NORTHWEST OF LAKE CITY,
IOWA.
&&
AKSpecial weather statement, Jun 28, 4:12 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Des Moines IA
412 PM CDT Sun Jun 28 2020
IAZ007-282215-
Worth IA-
412 PM CDT Sun Jun 28 2020
...Strong Thunderstorm over Worth County...
At 411 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Northwood, moving northeast at 30 mph.
Up to nickel size hail, torrential rains, and winds in excess of 40
mph will be possible with this storm. Rainfall amounts up to one
inch will be possible with this storm with may producing ponding
water on roads and low visibilities.
Locations impacted include...
Northwood, Rice Lake, Kensett, Grafton, Joice, Bolan, Northwood
Municipal and Rice Lake State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4347 9302 4333 9303 4330 9344 4339 9350
4350 9330 4350 9304
TIME...MOT...LOC 2111Z 243DEG 25KT 4339 9334
SmallThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 4:12 PM CDT | Special Weather Statement | DMX | Worth | 63 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.